Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 83, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 7, 2001, 6:12 PM EDT for Clinton County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 6:12 PM EDT (22:12 UTC)
- Expired
- Sep 7, 2001, 7:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Clinton County, MI
The radar
The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 6:28 PM EDT | Thunderstorm Wind 53 E | Ovid, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
064 WUUS53 KGRR 072212 SVRGRR MIC037-072300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 612 PM EDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 700 PM EDT * AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EAGLE...OR ABOUT 8 MILES SOUTHEAST OF PORTLAND...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DE WITT AROUND 625 PM EDT ST. JOHNS AROUND 640 PM EDT EUREKA...OVID AROUND 655 PM EDT ELSIE AROUND 700 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. THIS STORM HAS HAD A HISTORY OF KNOCKING DOWN TREES NEAR GRAND LEDGE. MJS/RJD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:05 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Sep 7, 4:05 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 405 PM EDT FRI SEP 7 2001 SCATTERED SHRA/TSRA SHOULD CONTINUE INTO THE EVENING HOURS BEFORE BEST HEATING IS LOST. LINE OF STORMS OVER WISCONSIN WAS WEAKENING AS IT PULL AWAY FROM BEST DYNAMICS WITH THE LOW LEVEL JET PUSHING INTO THE U.P. STILL... NORTHWESTERN COUNTIES COULD GET CLIPPED BY THIS ACTIVITY THIS EVENING. MEANWHILE CURRENT LAPS CAPES OVER FAR SOUTHERN MI HAS ROCKETED UP TO 2500 J/KG AND SCATTERED INDIANA CONVECTION SHOULD SPREAD INTO THE CWA THIS EVENING. NEXT IN THE SERIES OF SHORT WAVES TO TRACK INTO THE UPPER MIDWEST BY EARLY MORNING. LOW LEVEL JET ASSOCIATED WITH THIS FEATURE IS POINTING TOWARD CENTRAL LAKE MICHIGAN BY DAYBREAK. WEAK SPEED MAX AT H3 PULLS NORTHWARD ACROSS LAKE MICHIGAN BY MORNING WHICH SHOULD PRODUCE SOME UPPER DIVERGENCE. WILL GO WITH LIKELY POPS OVER THE NORTHWESTERN COUNTIES DUE TO THIS ONE/TWO PUNCH OF PCPN...ELSEWHERE WILL CARRY CHC POPS. WITH DEW POINTS HOVERING AROUND 70 TEMPS SHOULD NOT FALL BLO THIS MARK TONIGHT. SATURDAY SHOULD BE A SIMILAR DAY AS TODAY WITH SCATTERED CONVECTION AROUND DURING THE EARLY MORNING WITH THE ABOVE MENTIONED SHORT WAVE. THIS WAVE AND ITS LOW LEVEL JET PULLS NORTHEAST INTO LAKE SUPERIOR BY LATE DAY...WHICH SHOULD ONCE AGAIN SPELL A BREAK IN THE PCPN FOR SW MI. AMOUNT OF SUNSHINE WILL AGAIN BE A TOUGH CALL AS LOW LEVEL MOISTURE CONTINUES TO DEEPEN THRU THE DAY. THIS WILL HAVE A MAJOR AFFECT ON THE TEMP FORECAST AS WELL AS THE CHC FOR SCATTERED CONVECTION REDEVELOPING DURING AFTERNOON HEATING. WILL GO MIDDLE OF THE ROAD FOR NOW...TEMPS AROUND 80...MOSTLY CLOUDY/PARTLY SUNNY...WITH CHC POPS. SURFACE COLD FRONT FINALLY MAKES IT INTO THE CWA LATE SATURDAY NIGHT. LACK OF ANY UPPER SHORT WAVE...LOW LEVEL JET...OR UPPER JET DYNAMICS WITH THE FRONTAL PASSAGE LEADS ME TO BELIEVE SHOWERS/THUNDERSTORMS SHOULD BE SCATTERED WITH THE NIGHT TIME FRONT. CHC POPS ONCE AGAIN. BY SUNDAY THE COLD FRONT SHOULD SLIDE EAST AS THE UPPER TROF STILL LURKS TO OUR WEST. SUBSIDENCE AND NVA MOVES ACROSS THE REGION EARLY DURING THE DAY LEADING TO PARTIAL CLEARING BEHIND THE FRONT. AGREE WITH ETA/S EVOLUTION OF YET ANOTHER WAVE WRAPPING AROUND THE BASE OF THE UPPER TROF AND HEADING OUR WAY BY LATE DAY. WILL CARRY CHC POPS IN THE FAR SOUTHERN COUNTIES FOR AFTERNOON/EVENING SHOWERS RETURNING AS GOOD ISENTROPIC LIFT IS SHOWN JUST SOUTH OF THE CWA BY 00Z. BEST LIFT MOVES ACROSS THE SOUTHERN PORTION OF THE CWA OVERNIGHT...WHERE LIKELY POPS WILL BE USED...CHC POPS NORTH. TEMPS WILL REMAIN MODERATE AS COOLEST AIR WILL NOT MOVE IN UNTIL UPPER TROF HAS PASSED. JK EXTENDED FORECAST DISCUSSION... EACH MODEL RUN SLOWS DOWN THE TRAILING WAVE ASSOCIATED WITH LATEST LONGWAVE TROUGH MOVING THROUGH THE GREAT LAKES. THE TREND ON MOST OF THE MODELS IS FOR A SOUTHERN STREAM WAVE TO BE MORE CLOSED OFF WITH EACH RUN. THIS TREND WOULD MOVE A DECENT SURFACE LOW NORTHEAST INTO MICHIGAN IN THE MONDAY TIME FRAME. THE ETA SEEMS STRONGEST WITH THIS IDEA BUT THE CANADIAN...AVN...AND ETA HAVE ALL BEEN TRENDING THAT WAY FOR SEVERAL RUNS IN A ROW NOW. I FEEL STRONGLY A WAVE WILL FORM ON THE FRONT SUNDAY... THEN MOVE ACROSS LOWER MICHIGAN DURING MONDAY. THIS WILL KEEP SOUTHWEST MICHIGAN IN THE WARM AIR INTO MONDAY EVENING... AND KEEP THE POTENTIAL FOR VERY WET THUNDERSTORMS GOING THROUGH MONDAY. WITH SUBTROPICAL AIR IN PLACE AND A POSSIBLE CLOSED UPPER LOW BRINGING SUBTROPICAL AIR OVER A FRONTAL SYSTEM NEARLY STATIONARY OVER SOUTHWEST MICHIGAN... THE THREAT FOR VERY HEAVY RAINFALL EXISTS MONDAY WITH THIS SYSTEM AND WE WILL HAVE TO MONITOR THIS SYSTEM FOR THAT POTENTIAL. THE GOOD NEWS IS RIVER LEVELS ARE STILL LOW. SINCE THE SOUTHERN STREAM SEEMS TO STAY IN CONTROL OF OUR WEATHER THROUGH THE WEEK... SO HIGH AND LOW TEMPERATURES WILL BE WARMER THAN THE MRF MOS FORECASTS THROUGH THE FORECAST PERIOD. IT STILL SEEMS THERE WILL BE A DRY PERIOD TOWARD THE MIDDLE OF THE WEEK... BUT THEN ANOTHER NORTHERN STREAM WAVE WILL INTERACT WITH ANOTHER SOUTHERN STREAM WAVE TO BRING THE CHANCE FOR MORE SHOWERS AND THUNDERSTORMS FRIDAY. SEEMS AT THIS TIME THAT SOUTHWEST MICHIGAN WILL BE ON THE SOUTHERN EDGE OF THIS SYSTEM AND GIVEN WHAT HAS BEEN HAPPENING OF LATE... I COULD SEE SOUTHWEST MICHIGAN BEING DEEPER IN THE WARM AIR AND MOST OF THE FRIDAY PRECIPITATION STAYING NORTH OF US. WDM .GRR...NONE
In the hours before
Local storm report, Sep 7, 5:28 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
528 PM EDT FRI SEP 7 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0518 PM SARANAC MI .75 INCH HAIL
09/07/01 IONIA SMALL TREE LIMBS ALSO DOWN
REPORTED BY SPOTTER
JKLocal storm report, Sep 7, 5:53 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
553 PM EDT FRI SEP 7 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM DELTON MI WIND DAMAGE
09/07/01 BARRY NUMEROUS LARGE TREES DOWN
ALONG A 5 MILE STRETCH FROM
DELTON TO GULL LAKE
REPORTED BY LAW ENFORCEMENT
JKLocal storm report, Sep 7, 6:07 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
607 PM EDT FRI SEP 7 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM DELTON MI WIND DAMAGE
09/07/01 BARRY NUMEROUS LARGE TREES DOWN
ALONG 5 MILES STRECH FROM
DELTON TO GULL LAKE
REPORTED BY LAW ENFORCEMENT
0540 PM 5 N NASHVILLE MI WIND DAMAGE
09/07/01 BARRY SEVERAL 10 INCH DIAMETER
TREES DOWN REPORTED BY LAW
ENFORCEMENT
JKLocal storm report, Sep 7, 6:09 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
609 PM EDT FRI SEP 7 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM ALMA MI WIND DAMAGE
09/07/01 GRATIOT TREES BLOWN DOWN DUE TO
THUNDERSTORMS WINDS.
REPORTED BY LAW ENFORCEMENT
WDMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 6:22 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 38 min |
| Sep 7, 7:49 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 41 min |
| Sep 7, 8:00 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 60 min |
| Sep 7, 5:16 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 59 min |
| Sep 7, 5:41 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 49 min |
| Sep 7, 5:46 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 44 min |
| Sep 7, 7:59 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.